Alert archive / Wisconsin / Special Marine Warnings in 2021

Special Marine Warning 7, NWS Green Bay, WI

June 3, 2021

NWS Green Bay, WI issued this special marine warning at Jun 3, 2021, 5:21 PM CDT. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 3, 2021, 5:21 PM CDT (22:21 UTC)
Expired
Jun 3, 2021, 6:11 PM CDT
In force
50 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Green Bay radar (KGRB), 57 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 5:36 PM CDTTSTM WND GST 43Kewaunee, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.4 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2021-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2021-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2049 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

902 
WHUS53 KGRB 032221
SMWGRB
LMZ542-543-565-567-032345-
/O.NEW.KGRB.MA.W.0007.210603T2221Z-210603T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Green Bay WI
521 PM CDT Thu Jun 3 2021

The National Weather Service in Green Bay has issued a

* Special Marine Warning for...

Nearshore and open waters of Lake Michigan from Sturgeon Bay to
Sheboygan...

* Until 645 PM CDT.

* At 520 PM CDT, A broken line of strong thunderstorms were located 
  along a line extending from 6 nm northwest of Algoma to near 
  Denmark to 15 nm northeast of Oshkosh, moving southeast at 25 
  knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...Radar and surface observations indicated.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves.

* Locations impacted include...
  Kewaunee Pierhead Light, Rawley Point Light, Manitowoc and Two
  Rivers.

LAT...LON 4404 8767 4409 8765 4410 8768 4410 8764
      4413 8760 4417 8762 4413 8759 4418 8752
      4423 8751 4433 8754 4446 8750 4447 8753
      4448 8752 4449 8749 4458 8745 4469 8736
      4461 8680 4412 8701 4392 8707
TIME...MOT...LOC 2220Z 299DEG 22KT 4469 8752 4442 8776 4418 8829 

HAIL...0.00IN
WIND...>34KTS

$$

Cooley
2 follow-up statements
188 
FZUS73 KGRB 032245
MWSGRB

Marine Weather Statement
National Weather Service Green Bay WI
545 PM CDT Thu Jun 3 2021

LMZ542-543-565-567-032345-
/O.CON.KGRB.MA.W.0007.000000T0000Z-210603T2345Z/
545 PM CDT Thu Jun 3 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 645 PM CDT...

For the following areas...

Nearshore and open waters of Lake Michigan from Sturgeon Bay to
Sheboygan...

At 544 PM CDT, strong thunderstorms were located along a line
extending from 10 nm east of Algoma to near Two Creeks to 12 nm west
of Manitowoc, moving east at 30 knots.

HAZARD...Wind gusts 34 knots or greater.

SOURCE...Radar indicated.

IMPACT...Small craft could be damaged in briefly higher winds and 
         suddenly higher waves.

Locations impacted include...
Kewaunee Pierhead Light and Manitowoc. 

LAT...LON 4404 8766 4409 8764 4410 8767 4410 8763
      4413 8759 4413 8758 4414 8757 4418 8751
      4423 8750 4433 8753 4446 8749 4447 8752
      4448 8751 4449 8748 4458 8744 4469 8735
      4461 8680 4412 8701 4392 8707
TIME...MOT...LOC 2244Z 289DEG 36KT 4461 8721 4434 8745 4410 8798 

HAIL...0.00IN
WIND...>34KTS

$$

Cooley
970 
FZUS73 KGRB 032311
MWSGRB

Marine Weather Statement
National Weather Service Green Bay WI
611 PM CDT Thu Jun 3 2021

LMZ542-543-565-567-032321-
/O.CAN.KGRB.MA.W.0007.000000T0000Z-210603T2345Z/
611 PM CDT Thu Jun 3 2021

...THE SPECIAL MARINE WARNING IS CANCELLED...

The affected areas were... 

Nearshore and open waters of Lake Michigan from Sturgeon Bay to
Sheboygan...

The thunderstorms have weakened and no longer pose a significant
threat to boaters.

LAT...LON 4404 8766 4409 8764 4410 8767 4410 8763
      4413 8759 4413 8758 4414 8757 4418 8751
      4423 8750 4433 8753 4446 8749 4447 8752
      4448 8751 4449 8748 4458 8744 4469 8735
      4461 8680 4412 8701 4392 8707
TIME...MOT...LOC 2310Z 299DEG 22KT 4453 8701 4426 8725 4402 8778 

$$

Cooley

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this special marine warning went out at Jun 3, 3:01 PM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, Jun 3, 3:01 PM CDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
301 PM CDT Thu Jun 3 2021

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Friday
Issued at 300 PM CDT Thu Jun 3 2021

A shortwave trough will be on its way through the region this
afternoon and evening, bringing in high clouds and rain showers to
most of the region. A chance for thunder will likely be mixed in
as these storms drop along a surface boundary, assisted with
surface CAPE around 800 to 1000 J/kg and 20 to 30 knots of shear.
That said, the CAPE is generally in a tall and skinny profile,
which would support more of a brief rain chance than any severe
weather. Thus, kept the forecast running with showers and a
mention of thunder, which could briefly include small hail or a
few gusts at times.

Tonight, clearing skies are expected fairly quickly behind the
retreating shortwave, which will open up the chance for some fog,
mainly across the far north. Currently expect the dewpoints to be
too low to spread the fog too far into central WI, so kept most of
the fog concentrated towards the Upper Peninsula border. Lows
tonight will be in the middle 50s to the lower 60s.

Friday will be another hot day, with flow turning to the
southwest. Despite strong WAA at the surface steadily driving
MUCAPES towards 1000-2000 J/kg, a strong inversion aloft and
ongoing subsidence will aide in preventing any storm development.
In fact, subsidence will likely lead to clearing skies during the
afternoon, with plenty of sunshine for a warm start to the
weekend in the evening. Highs will likely reach into the lower to
middle 80s.

.LONG TERM...Friday Night Through Thursday
Issued at 300 PM CDT Thu Jun 3 2021

Well above normal temperatures will be the focus over the weekend.
Mid and upper ridge will build across the Midwest and Great Lakes
region, allowing for increasing temps along with lots of sunshine.
Daytime mixing up to 800mb or so will help transport warmer air
aloft to the surface. Temps at 850mb are forecast to be around 17C
to 20C, which ranges from the 90th to 99th percentile of
climatology, depending on the location. Current records for June
5 and 6 range from about 90 to 95 degrees. With highs forecast to
range from the upper 80s to low 90s we may fall just shy of
breaking records this weekend, but would not be surprised to see
records set at one or two locations. A weak feature moving north
of WI Saturday afternoon could pulse up a few isolated showers or
thunderstorms in far northeast WI, but confidence in this
occurring is rather low. Most places will be rain free through the
weekend.

A surface front moves across Minnesota on Sunday and approaches
northwest WI on Sunday night. Models are generally stalling this
front out, but some showers and storms could progress into central
and north- central WI Sunday night before fizzling out. This
boundary moves back north on Monday and stays north through the
week. However, chances for showers and thunderstorms exist every
day, mainly during the afternoons and evenings, due to daytime
heating. With jet energy well north into Canada, the timing and
location of these will likely come down to the location of any
surface/outflow boundaries and some weak shortwave energy at
times. Meanwhile, temperatures will remain above normal with highs
well into the 80s every day. Lows will also be mild in the 60s.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1242 PM CDT Thu Jun 3 2021

An upper cloud deck will move in to the region from the north at
the beginning of the period, bringing with it a several showers
which will cross most TAF sites. Some thunder is possible in the
middle to late afternoon, but convection will likely be sporadic
enough to leave thunder out of the TAF forecasts until confidence
on placement increases. The window for thunder will also be fairly
small, with showers being the dominant precipitation type into the
overnight.

Tonight, activity will clear north to south, with clearing skies
across the north. This will present a chance for fog, mainly for
RHI with this issuance. LLWS will also move into the region
overnight, impacting most of the central WI TAF sites. Once the
sun rises again towards the end of the TAF period, both LLWS and
any fog will dissipate fairly rapidly as we mix out.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Uhlmann
LONG TERM......KLJ
AVIATION.......Uhlmann
Hazardous weather outlook, Jun 3, 2:51 PM CDT, 2 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
251 PM CDT Thu Jun 3 2021

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-042000-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
251 PM CDT Thu Jun 3 2021

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

There is a chance of thunderstorms this afternoon and tonight.
Some of the stronger storms could produce wind gusts to around 45
mph and small hail this evening.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Hazardous beach conditions and an increased chance of rip
currents are possible this weekend due to building waves on Lake
Michigan, particularly on Sunday.

There is a chance of thunderstorms each day Monday through
Thursday. It is too early to determine if any of the storms would
become severe.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report hail and wind gusts over 35 mph
this afternoon and evening.

LMZ521-522-541>543-042000-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
251 PM CDT Thu Jun 3 2021

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

There is a chance of thunderstorms this afternoon and tonight.
Some of the stronger storms could produce hail and strong wind
gusts this evening.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Conditions hazardous to small craft may develop over the weekend
due to persistent south winds and building waves.

There is a chance of thunderstorms each day Monday through
Thursday. Any storms which develop will pose a hazard to
mariners.

Uhlmann/KLJ

In the hours before

Special weather statement, Jun 3, 3:54 PM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Green Bay WI
354 PM CDT Thu Jun 3 2021

WIZ031-032145-
Shawano WI-
354 PM CDT Thu Jun 3 2021

...SPECIAL WEATHER STATEMENT...

At 354 PM CDT, Doppler radar was tracking a strong thunderstorm near
Shawano, moving southeast at 25 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Shawano, Belle Plaine, Bonduel, Red River, Cecil, Green Valley,
Advance, Landstad, Zachow and Shawano Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4476 8880 4486 8872 4486 8871 4479 8826
      4459 8839
TIME...MOT...LOC 2054Z 297DEG 20KT 4480 8867

Cooley
Special weather statement, Jun 3, 4:33 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Green Bay WI
433 PM CDT Thu Jun 3 2021

WIZ031-037>039-048-049-074-032215-
Calumet WI-Southern Oconto County WI-Waupaca WI-Shawano WI-
Outagamie WI-Winnebago WI-Brown WI-
433 PM CDT Thu Jun 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR BROWN...NORTHWESTERN CALUMET...
NORTHERN WINNEBAGO...SOUTHERN WAUPACA...SOUTH CENTRAL OCONTO...
OUTAGAMIE AND EASTERN SHAWANO COUNTIES UNTIL 515 PM CDT...

At 432 PM CDT, Doppler radar was tracking a broken line of strong
thunderstorms along a line extending from Pulaski to Black Creek to
near Waupaca. Movement was southeast at 25 mph.

Pea size hail and wind gusts up to 40 mph will be possible with
these storms.

Locations impacted include...
Green Bay, Appleton, Waupaca, Bay Shore Park, Menasha, Kaukauna,
Little Chute, New London, Kimberly and Pulaski.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4421 8889 4424 8889 4424 8896 4436 8918
      4453 8855 4477 8826 4468 8793 4463 8793
      4466 8785 4464 8776 4448 8776 4430 8798
      4411 8871
TIME...MOT...LOC 2132Z 299DEG 16KT 4468 8823 4450 8846 4436 8900

Cooley
Special weather statement, Jun 3, 5:05 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Green Bay WI
505 PM CDT Thu Jun 3 2021

WIZ022-038>040-049-050-032245-
Calumet WI-Kewaunee WI-Outagamie WI-Manitowoc WI-Door WI-Brown WI-
505 PM CDT Thu Jun 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR BROWN...KEWAUNEE...SOUTHERN
DOOR...NORTHERN CALUMET...SOUTHEASTERN OUTAGAMIE AND NORTHERN
MANITOWOC COUNTIES UNTIL 545 PM CDT...

At 505 PM CDT, Doppler radar was tracking a broken line of strong
thunderstorms along a line extending from 11 miles west of Sturgeon
Bay to near Bellevue Town to Appleton. Movement was east at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Green Bay, Appleton, Manitowoc, Sturgeon Bay, Kewaunee, Bay Shore
Park, Menasha, Kaukauna, Little Chute and Kimberly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4421 8840 4424 8840 4425 8852 4450 8792
      4488 8764 4489 8760 4483 8718 4477 8726
      4454 8741 4433 8748 4422 8746 4404 8790
TIME...MOT...LOC 2205Z 287DEG 27KT 4482 8761 4448 8785 4427 8837

Cooley

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 3:54 PM CDTSpecial Weather StatementGRBShawano51 min
Jun 3, 4:33 PM CDTSpecial Weather StatementGRBBrown, Outagamie42 min
Jun 3, 5:05 PM CDTSpecial Weather StatementGRBKewaunee40 min

Nearby

Special Marine Warnings in Wisconsin, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.